CAN DRUGS CAUSE YOU TO BLEEDks_wsid = 0;
Many drugs cause bleeding problems. Drugs implicated include Hydrodiuril, Motrin, diazepam, and sulfas. Other most familiar drug causes are heparin, chemo drugs, and immune suppressing drugs. Over 100 drugs can cause this disorder. Antiepileptic corporate, cardiac agent amrinone, and the antibiotic linezolid cause low grade platelet suppression in up to 30% of the patients.
Drug induced platelet suppression can be overlooked and be even fatal if not considered. In the present of the sensitizing drug The drug reacts with the antibody and makes immune complexes that targets platelets and destroys them. Stopping the drug resolves the bleeding.
Drug induced antibodies are the culprits that cause drug induced bleeding but be hard to prove. Often sepsis or autoimmune causes are thought as the cause. It takes 2-3 episodes before drugs are considered. The drugs cause destruction of platelets in the blood.
Quinine, which was used to treat malaria, was known to cause thrombocytopenic 140 years age. It was discontinued, but until recently was given to treat muscle cramps. Anyone can have the bleeding at any age and any sex.
Usually the drug is taken for a week before symptoms occur. Patchy hemorrhages under the skin are the first symptoms. Lightheadedness, chills and fever and nausea precede the bleeding. Stopping the drug resolves the symptoms in 1-2 days.
The best treatment is to stop a drug when suspicious of skin hemorrhages. Cortisone, immune globulins and plasma exchanges are used but of little help. Once you are sensitized to a drug never use it again.
When suspicious, or have skin bruising, check with your doctor.
This condition can be fatal. DRUG USER BEWARE!